Peripheral neuropathy (PN) is a disease of the peripheral nerves. These are all the nerves except for those in the brain and spinal cord.
About 30% of people with HIV develop PN. Some PN is a breakdown of the nerve endings (axons) that send sensations to the brain. Sometimes, PN is damage to the coating of nerve fibers (myelin). This affects the transmission of pain signals to the brain.
PN can be a minor nuisance or a disabling weakness. It is usually a feeling of pins and needles, burning, stiffness, or numbness in the feet and toes. It can also be tickling sensations, unexplained pain, or sensations that seem more intense than normal. PN symptoms can come and go. Serious PN can cause difficulty walking or standing.
PN can be caused by HIV infection of nerve cells, by drugs used to treat HIV or other health problems, or other factors. Risk factors for PN include higher HIV viral load, diabetes, age greater than 50, and heavy alcohol use. Other risk factors are the use of cocaine or amphetamines, cancer treatments, thyroid disease, or deficiency of vitamin B12 or vitamin E. A study in 2009 found that Hispanics may have a higher rate of PN. The researchers suggest followup studies.
Several HIV drugs can cause PN. The most important are the “d” drugs; ddI (didanosine, Videx) and d4T (stavudine, Zerit). Hydroxyurea, which was once combined with antiretroviral drugs, increases the risk of PN.
Zidovudine (Retrovir), abacavir, non-nucleoside reverse transcriptase inhibitors (NNRTIs), protease inhibitors, and integrase inhibitors do not appear to cause PN.
No laboratory testing is needed to diagnose PN. The signs and symptoms are enough. Special tests may be needed to find the cause of PN. These tests measure tiny electrical currents in nerves and muscles. The amount or speed of these electric signals drops with different types of PN. However, many patients with PN are not diagnosed correctly.
Talk to your health care provider about discontinuing any drugs that might be causing PN. Drug-induced PN normally goes away totally if the drugs are stopped when PN first appears. However, this can take as long as eight weeks. If you continue to take the drugs, the nerve damage might become permanent.
Some simple things can reduce the pain of PN:
A recent study showed the benefit of smoking marijuana (see fact sheet 731) to relieve PN pain.
No drug has been approved to repair nerve damage. Some health care providers use drugs developed to treat seizures, such as gabapentin (Neurontin) or phenytoin (Dilantin). Antidepressants such as amitriptyline may also help.
L-acetyl-carnitine (also called acetyl-l-carnitine or acetyl carnitine) has shown initial good results.
Treatment depends on how serious the symptoms of PN are.
Other drugs being used for PN include patches or creams for local treatment. These contain the anesthetic lidocaine, or capsaicin, the chemical that gives hot chili peppers their heat.
Nutrient therapies have been studied for PN caused by diabetes:
More information on PN is available from The Neuropathy Association at http://www.neuropathy.org and in the book Numb Toes and Aching Soles: Coping with Peripheral Neuropathy, by John A. Senneff.
Peripheral neuropathy is a disease of the nervous system. It causes strange sensations, especially in the feet, legs, and fingers, and can cause pain. The pain might be mild, or so severe that it prevents someone from walking.
Tell your health care provider immediately if you have any signs of PN. You will probably stop taking any drugs that can cause PN. If that doesn’t take care of the problem, you may be tested to see what’s causing the PN. There are different treatments for different causes of PN.
Drugs can be used to control the pain of PN, and several nutrient therapies might help repair nerve damage.